Inhaled chemicals are rapidly absorbed through the lungs into the bloodstream
and quickly distributed to the brain and other organs. Within minutes, the user experiences intoxication, with symptoms similar to those produced by drinking alcohol. With Inhalants, however, intoxication lasts only a few minutes, so some users prolong the “high” by continuing to inhale repeatedly.
Short-term effects include:
headaches, muscle weakness, abdominal pain, severe mood swings and violent behavior, belligerence, slurred speech, numbness and tingling of the hands and feet, nausea, hearing loss, visual disturbances, limb spasms, fatigue, lack of coordination, apathy, impaired judgment, dizziness, lethargy, depressed reflexes, stupor, and loss of consciousness. The Inhalant user will initially feel slightly stimulated and, after successive inhalations, will feel less inhibited and less in control. Hallucinations may occur and the user can lose consciousness. Worse, he or she, may even die. Please see Sudden Sniffing Death Syndrome below.
Long-term Inhalant users generally suffer from:
weight loss, muscle weakness, disorientation, inattentiveness, lack of coordination, irritability and depression. Different Inhalants produce different harmful effects, and regular abuse of these substances can result in serious harm to vital organs. Serious, but potentially reversible, effects include liver and kidney damage. Harmful irreversible effects include: hearing loss, limb spasms, bone marrow and central nervous system (including brain) damage.
Sudden Sniffing Death Syndrome:
Children can die the first time, or any time, they try an Inhalant. This is known as Sudden Sniffing Death Syndrome. While it can occur with many types of Inhalants, it is particularly associated with the abuse of air conditioning coolant, butane, propane, and the chemicals in some aerosol products. Sudden Sniffing Death Syndrome is usually associated with cardiac arrest. The Inhalant causes the heart to beat rapidly and erratically, resulting in cardiac arrest.